Sunday, June 22, 2008

A BIG CONCERNI am very concerned tonight for a long-time


I am very concerned tonight for a long-time online friend who is suffering from Parkinson's disease. In letters I have received from him lately, he has talked about supposed recent events that are surprising, fantastic, and I feel have not happened. I was thinking that he might be having mini-strokes, as he is in his 70's, but then I did a Google search today under "symptoms of advanced Parkinson's" and this is what I found:

"Ask the Experts about Psychiatry/Mental Health for Advanced Practice Nurses
from Medscape Nurses

Managing the Psychological Symptoms of Patients With Parkinson's Disease?
I am interested in knowing more about patients experiencing delusional and psychotic symptoms while being treated for Parkinson's disease. Antipsychotic medications affect dopamine levels and sometimes cause the symptoms of Parkinson's to worsen. I would like to know what approaches to treatment have been effective in managing these patients' symptoms.

Response from Maren S. Mayhew, MS, ANP, GNP
Nurse practitioner, specializing in geriatrics.

As we have improved the treatment of Parkinson's disease, patients are living longer and developing the psychotic symptoms of advanced Parkinson's disease. Risk factors for developing psychosis include dementia, sleep disturbances, and nighttime use of long-acting dopamine agonists."

I had no idea. As the title says, I am very concerned about my friend. I don't know of anything to do other than to write to him as I usually do when I hear from him (today I didn't) and to pray for him. I get concerned and discouraged about my medical difficulties at times but situations like this friend's make me put them into better perspective.

No comments:

Post a Comment